Fast beats after Atropine Eye Drops

Wondering if anyone has had a reaction to Atropine Eye Drops, the ones they put in to dilate pupils for eye investigations. I have had them before with no problems, but yesterday I reacted badly, feeling unwell with numb face, near fainting, then awake during the night with fast heart beats, around 130 and generally feeling unwell. I understand

that these things can be a side effect of the drops and I already have arrhythmia and pacemaker, but never felt so bad before. (Checked face etc for stroke symptoms!)

4 Replies

oldestnewest
  • Hi purple

    I have had Atropine eye drops and they did not agree with me. The worst was when I had laser treatment for glaucoma , they had to use a lot of grops and it gave me a terrible headace, would gladly have bashed my head against a brick wall and palpations. I was not diagnosed with AF at this time (diagnosed a few years later) but I am pretty sure I did have it then. Since then when I go to eye clinic I have refused to have them and they have managed without.

    Cassie

  • Thank you Cassie, that's very interesting and helpful.

  • Sorry Cassie, I meant to ask you, can you remember how long did the symptoms last and did you have tingling in your face at all? Thank you

  • @cassie46 THOSE DROPS CONTAIN AN AFIB TRIGGER!!!!! Interesting that you should mention this. I had a complete eye exam recently and also to get new rx. glasses. The dr. asked for complete medical history. I told him I had a genetic polymorphism (small mutation) of a gene that breaks down adrenalin, dopamine and epinephrine and norepinophrine (neurotransmitters). This is the COMT gene. I have it (+,+) from both parents. This means i have these neurotranmitters in my body longer than they should be. The dr. said he was glad I told him that because the drops that dilate your eyes for the exam contain epinephrine. Unless you had a test for genetic polymorphism you will not know if you havetthis genetic mutation BUT people with afib probably do because epinephrine is one of the afib triggers. In other words, even after you have an ablation, you have to avoid the triggers. epinephrine is one of these triggers and there are many. Epinephrine is also present in novacain (dentist) use carbocain instead. There is a more modern alternative for seeinginside the eye to check the retina and the macula- a puff of air blows the pupil open and a very fast picture is taken of the inside of your eye. I did not know about the epinephrine in the drops before my exam , but I chose the extra $30 for the new method because it sounded more accurate. The picture appears on a computer record and when the doctor looks at it with you he explains the result and you can see the inside of your eye on a computer screen. He saves the picture as part of you exam record. Also, if you ever need eye drops for an eye infection the most commonly used drop contains a steroid and a quinolone antibiotic--quinolone antibiotics as well as large macrolide antibiotics like biaxin and zithromax should be avoided if you have afib, they can trigger afib and also elongate the qt interval which can be deadly. There are also eye drops called "Can-C", which has been involved in long term research for halting the progression and for regressing cataracts. I have read all the studies and decided to experiment on myself with it. It does not tr4igger afib-active ingredient is acetly-carnosine- the tablet for L-carnosine is good for the eyes but not absorbed by the lens. I am not telling anyone to take this- just describing the info.So my own experiment with this is N=1 (n is number of subjects in an experiment). If you are in NE USA look for adoctor of optometry who was educated at NYS optometry school on NYC

You may also like...